Alert archive / Colorado / High Wind Warnings in 2009

High Wind Warning 1, NWS Grand Junction, CO

March 22, 20097 counties in Colorado

NWS Grand Junction, CO issued this high wind warning at Mar 22, 2009, 6:24 PM MDT for 7 counties in Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 22, 2009, 6:24 PM MDT (00:24 UTC)
Expired
Mar 22, 2009, 9:00 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO

Counties Delta County, CO, Eagle County, CO, Garfield County, CO, Gunnison County, CO, Mesa County, CO, Montrose County, CO, Pitkin County, CO

The radar

The Grand Junction radar (KGJX), 54 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 385 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4875 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this high wind warning went out at Mar 22, 3:53 PM MDT, 2 hours 31 minutes earlier.

Area forecast discussion, Mar 22, 3:53 PM MDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
353 PM MDT SUN MAR 22 2009

...STRONG EARLY SPRING STORM TO IMPACT THE AREA TONIGHT THROUGH
MONDAY NIGHT...

.SHORT TERM...TONIGHT THROUGH TUESDAY...
PRE-FRONTAL WINDS HAVE BEEN STRONG ACROSS THE REGION THIS AFTERNOON
WITH A FEW LOCATIONS BRIEFLY REACHING ADVISORY CRITERIA. UP TO THE
WRITING OF THIS DISCUSSION IT APPEARED THAT WINDS WOULD REMAIN BELOW
VALLEY WIND ADVISORY CRITERIA...HOWEVER SHOWERS DEVELOPING AHEAD OF
THE FRONT COMBINED WITH STRONGER THAN MODELED RIDGE LEVEL FLOW HAS
PUSHED WINDS HIGHER THAN CONSIDERED EVEN FEW HOURS PRIOR. THEREFORE
...WILL GO AHEAD WITH A WIND ADVISORY FOR ALL VALLEYS IN EASTERN
UTAH AND WESTERN COLORADO THROUGH 7 PM THIS EVENING.

THE COLD FRONT ASSOCIATED WITH THE APPROACHING STORM HAD MOVED EAST
OF THE WASATCH AND APPEARED TO BE ALIGNED NORTH TO SOUTH ALONG A
KEVW-KPUC-K4HV LINE AT 21Z. JUST AHEAD AND TO THE REAR OF THE FRONT
...CLOUDS AND SHOWERS WERE RAPIDLY FILLING IN ACROSS EASTERN UTAH AND
EXTREME WESTERN COLORADO. AS IN PREVIOUS DISCUSSIONS...MODELS
CONTINUED TO INDICATE THAT THE FRONT WILL SWEEP RAPIDLY EASTWARD
ACROSS THE CWFA THIS EVENING. SHOWERS WILL FILL IN ACROSS THE REGION
AS THE FRONT CONTINUES EAST. SNOW LEVELS WHICH WILL BEGIN AT AROUND
9000 TO 9500 FEET WILL LOWER TO MOUNTAIN BASES OVERNIGHT AS STRONG
CAA SETS IN. MEANWHILE...AS DISCUSSED PREVIOUSLY...STRONG UPPER LEVEL
FORCING ASSOCIATED WITH JET AND MID-LEVEL PVA COMBINED WITH
OROGRAPHICS WILL YIELD SIGNIFICANT SNOWFALL ACROSS MUCH OF THE CWFA
TONIGHT AND MONDAY. AS MENTIONED IN PREVIOUS DISCUSSIONS...EXPECT
CONVECTIVE INSTABILITY TO PLAY A ROLE IN ENHANCING SNOWFALL AMOUNTS.

THE STORM CENTER WILL MOVE ONTO THE NORTHERN PLAINS AND LINGER FROM
MONDAY INTO MONDAY NIGHT. THE MOISTURE WRAPPED SYSTEM WILL THUS
CONTINUE TO BRING SNOWFALL TO THE MOUNTAINS INTO EARLY TUESDAY
MORNING. AS THE SYSTEM PULLS OFF TO THE NORTHEAST ON TUESDAY
SHOWERS WILL DIMINISH.

TEMPERATURES WILL BE ON THE ORDER OF 20 DEGREES COOLER MONDAY AND
TUESDAY WITH FREEZING TEMPERATURES LIKELY EARLY TUESDAY MORNING FOR
MANY LOWER VALLEY LOCATIONS.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
TUESDAY NIGHT...NW FLOW ALOFT OVER OUR CWA WITH SOME EMBEDDED MID
LEVEL MOISTURE TO KEEP SOME OROGRAPHICALLY INDUCED LIGHT SNOW
SHOWERS GOING MAINLY OVER NW COLORADO MOUNTAINS.

WEDNESDAY...FLOW ALOFT SHOULD BE TURNING TO WSW BY AFTERNOON IN
ADVANCE OF APPROACHING TROUGH.  MAX TEMPERATURES SHOULD BE SEVERAL
DEGREES HIGHER THAN TUESDAY IN WEAK WARM AIR ADVECTION. NW COLORADO
MOUNTAINS COULD STILL EXPERIENCE A FEW SNOW SHOWERS OR FLURRIES
MAINLY IN THE MORNING.  DO NOT EXPECT PREFRONTAL WINDS TO BE AS
STRONG AS TODAYS WINDS.

WEDNESDAY NIGHT AND THURSDAY...PACIFIC TROUGH WITH COLDER AIR THAN
PREVIOUS STORM...BY 2-4 DEGREES C...WILL BRING ANOTHER ROUND OF
SNOWFALL TO ALL MOUNTAINS...MAINLY IN WESTERN COLORADO. EXPECT LOWER
ELEVATION PRECIPITATION TO BE ALL SNOW NORTHERN ZONES AND SNOW OR
RAIN/SNOW MIX IN CENTRAL AND SOUTHERN ZONES. STILL EXPECT ADVISORY
SNOWFALL AMOUNTS FOR MOUNTAINS AND SOME NORTHERN VALLEYS WITH THIS
NEXT STORM...THOUGH CONVECTION COULD AGAIN PRODUCE A LITTLE MORE SNOW
THAN PRESENTLY ANTICIPATED.

THURSDAY NIGHT...SHOULD BE THE COLDEST NIGHT ACROSS OUR CWA SINCE
THE SECOND WEEK OF MARCH.  THIS MIGHT CAUSE A LITTLE CONCERN FOR
AGRICULTURAL INTERESTS.  FRIDAY NIGHT MAY BE JUST ABOUT AS COLD AS
THURSDAYLOW DOWN INTO OUR AREA RESULTING IN SOME
OROGRAPHICALLY INDUCED LIGHT SNOWFALL OR FLURRIES...MAINLY NW
COLORADO MOUNTAINS.  OTHERWISE...MOST ZONES WILL BE DRY DURING THIS
PERIOD.  GRADUAL WARMING TREND ALSO EXPECTED THROUGH THIS PERIOD AS
HEIGHTS AND THICKNESS RISE.

&&

.AVIATION...

STRONG SOUTHWEST WINDS WILL CONTINUE ACROSS THE REGION THIS EVENING
WITH GUSTS OVER THE MOUNTAINS EXCEEDING 50 MPH...WITH 40 MPH GUSTS
EXPECTED OVER THE VALLEYS. A STRONG COLD FRONT WILL SWEEP THROUGH
THIS EVENING...LIKELY BETWEEN 00Z AND 06Z TONIGHT. THIS WILL CAUSE
WINDS TO SHIFT TO THE WEST AND NORTHWEST WITH A GRADUAL DECREASE IN
SPEED AFTER 06Z. EXPECT WIDESPREAD RAIN AND SNOW SHOWERS TO DEVELOP
BY 06Z WITH IFR TO MVFR CIGS AND VSBYS IMPACTING TO REGION THROUGH
MONDAY NIGHT. SNOW LEVELS WILL LOWER FROM NEAR 9000 FEET THIS EVENING
TO VALLEY FLOORS BY MORNING.

&&

.HYDROLOGY...

ABOVE NORMAL TEMPERATURES THIS WEEKEND WILL CONTINUE TO PROMOTE SNOW
MELT IN THE MID TO HIGH ELEVATIONS OF THE MOUNTAINS OF WESTERN
COLORADO AND EASTERN UTAH.  THE RESULTING RUNOFF WILL CAUSE MINOR
RISES IN STREAM AND RIVER LEVELS ACROSS MUCH OF THE AREA. IN RESPONSE
TO THE EXPECTED RETURN OF COLDER TEMPERATURES AND SNOWFALL IN THE
MOUNTAINS FOR SUNDAY NIGHT AND MONDAY...RIVER LEVELS SHOULD STABILIZE
AND THEN LOWER SLIGHTLY. THE UPCOMING STORM SHOULD ALSO HELP TO
REPLENISH SOME OF THE DEPLETED SNOWPACK.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING FOR THE NORTHERN AND CENTRAL MOUNTAINS
       AND THE NORTHERN SLOPES OF THE SAN JUAN MOUNTAINS THIS
       EVENING THROUGH MONDAY NIGHT...ZONES 4/9/10/12/13 AND 18.
      WINTER WEATHER ADVISORY FOR THE WESTERN PLATEAUS AND THE
       SOUTHWEST SAN JUAN MOUNTAINS THIS EVENING THROUGH MONDAY...
       ZONES 3/17 AND 19.
      WINTER WEATHER ADVISORY FOR THE CENTRAL AND UPPER YAMPA
       RIVER BASINS LATE TONIGHT THROUGH MONDAY NIGHT...ZONES 2
       AND 5.
      WIND ADVISORY IN EFFECT THROUGH 6 PM FOR ALL VALLEY LOCATIONS.
.UT...WINTER WEATHER ADVISORY FOR THE EASTERN UINTA MOUNTAINS THIS
       EVENING THROUGH MONDAY...ZONE 23.
      WIND ADVISORY IN EFFECT THROUGH 6 PM FOR ALL VALLEY LOCATIONS.

SHORT TERM.....NL
LONG TERM......JRP
AVIATION.......JDC/NL
HYDROLOGY......BAL/JRP
Hazardous weather outlook, Mar 22, 5:45 AM MDT, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN MAR 22 2009

COZ001>014-017>023-UTZ022>025-027>029-231145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SUN MAR 22 2009

...EARLY SPRING STORM TO IMPACT EASTERN UTAH AND WESTERN COLORADO
SUNDAY NIGHT THROUGH MONDAY NIGHT...

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTHWEST WINDS ON SUNDAY AFTERNOON MAY CAUSE FIRE WEATHER
CONCERNS FOR THOSE DOING ANY AGRICULTURAL OR PRESCRIBED BURNING. ALSO
A FEW HIGH BASED RAIN OR SNOW SHOWERS OR THUNDERSTORMS ARE POSSIBLE
OVER THE HIGHER TERRAIN THIS AFTERNOON.

HEAVY SNOW IN THE MOUNTAINS...AND RAIN OR MIXED RAIN AND SNOW IN THE
VALLEYS WILL DEVELOP EARLY THIS EVENING THEN CONTINUE OVERNIGHT...AS
A VIGOROUS SPRING STORM MOVES INTO EASTERN UTAH AND WESTERN COLORADO.
CONTINUED STRONG SOUTHWEST WINDS WILL RESULT IN BLOWING AND DRIFTING
SNOW OVER EXPOSED HIGHER TERRAIN. THUNDERSTORMS WILL ALSO BE POSSIBLE
EARLY THIS EVENING AS A COLD FRONT SWEEPS ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW...HEAVY AT TIMES...WILL CONTINUE OVER THE MOUNTAINS AND NORTH
THROUGH MONDAY WITH RAIN AND SNOW IN VALLEY AREAS. PRECIPITATION
WILL DIMINISH FROM THE WEST LATE MONDAY. HOWEVER SNOW WILL CONTINUE
TO ACCUMULATE ALONG THE WEST AND NORTHWEST SLOPES OF THE WESTERN
COLORADO MOUNTAINS...AND IN THE UPPER AND MID YAMPA RIVER BASIN
THROUGH MONDAY NIGHT.

AN UNSETTLED FLOW WILL REMAIN OVER THE FORECAST AREA THROUGH THE
WEEK. THE BEST CHANCE FOR SNOW IN THE MOUNTAINS AND RAIN AND SNOW IN
THE VALLEYS WILL BE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT STRONG GUSTY WINDS AND SNOW
ACCUMULATIONS.

EH

In the hours before

Local storm report, Mar 22, 6:12 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
612 PM MDT SUN MAR 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     NON-TSTM WND GST GRAND JUNCTION          39.09N 108.55W
03/22/2009  M62 MPH          MESA               CO   ASOS

&&

PF

Nearby

High Wind Warnings in Colorado, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.